Texas, 2010

Tornadoes and Hail in Texas, January 20, 2010

January 20, 2010 · NWS FWD · 19 events in 7 counties and zones

Severe storms developed in an area of strong low-level lift ahead of an approaching upper level low pressure system and a slowly advancing cold front. Severe weather reports were limited to east of Interstate 35, and five tornadoes were confirmed in Henderson, Van Zandt, and Hopkins counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.0 million
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Severe storms developed in an area of strong low-level lift ahead of an approaching upper level low pressure system and a slowly advancing cold front. Severe weather reports were limited to east of Interstate 35, and five tornadoes were confirmed in Henderson, Van Zandt, and Hopkins counties. Two tornadoes were rated EF-2s, one was rated an EF-1, and the remaining two were EF-0s. The Van Zandt County tornado was a long track tornado that traveled over 15 miles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jan 20, 2:20 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Jan 20, 2:20 PM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
220 PM CST WED JAN 20 2010

.DISCUSSION...
MOSTLY CLOUDY TO OVERCAST SKIES HAVE SLOWED HEATING TODAY AND
TEMPERATURES THIS AFTERNOON ARE STILL IN THE MID 60S TO NEAR 70
DEGREES. HOWEVER...CLOUDS ARE STARTING TO CLEAR ACROSS CENTRAL
TEXAS AND WILL LIKELY SEE CLEARING SKIES ACROSS THE WESTERN
COUNTIES BY 3 PM. DRYLINE IS SHAPING UP NICELY ACROSS WEST
CENTRAL TEXAS /FROM APPROXIMATELY WICHITA FALLS TO SAN ANGELO/ AND
WILL BE ADVANCING EAST THIS EVENING. 18Z FWD SOUNDING INDICATES AN
UNSTABLE ENVIRONMENT ALREADY IN PLACE WITH SBCAPE OF 1900 J/KG AND
STEEP MID LEVEL LAPSE RATES BETWEEN 800-500 MB. THE UPPER LEVEL
TROUGH IS NOW ORIENTED FROM COLORADO INTO THE TEXAS PANHANDLE AND
LARGE SCALE LIFT WILL BEGIN TO SPREAD OVER THE REGION BY THE LATE
AFTERNOON/EARLY EVENING HOURS.

CONVECTIVE INITIATION WILL LIKELY BEGIN WITHIN THE NEXT TWO HOURS
AND THE THREAT FOR SEVERE WEATHER WILL CONTINUE THROUGH THE
EVENING HOURS. THE BEST INSTABILITY STILL IS EAST OF INTERSTATE 35
BUT THE CHANCE FOR SEVERE STORMS WEST OF THE I-35 CORRIDOR IS
INCREASING /IN THE VICINITY OF OR AHEAD OF THE DRYLINE WHERE
CLOUDS ARE STARTING TO CLEAR OUT/. LARGE HAIL AND DAMAGING WINDS
WILL BE THE MAIN THREAT ACROSS NORTH TEXAS...BUT AN ISOLATED
TORNADO OR TWO MAY OCCUR ACROSS EAST TEXAS THIS EVENING. THE RAIN
CHANCES AND SEVERE WEATHER SHOULD BE ENDING AROUND MIDNIGHT AS
THE UPPER LEVEL TROUGH AXIS SWINGS ACROSS THE REGION...THE SURFACE
LOW MOVES INTO EASTERN OKLAHOMA...AND DRY AIR INVADES FROM THE
WEST. WILL KEEP SLIGHT RAIN CHANCES IN THE NORTHEAST AFTER
MIDNIGHT TO ACCOUNT FOR ANY REMAINING CONVECTIVE ACTIVITY CLEARING
THE AREA.

THE NEXT SIGNIFICANT WEATHER EVENT/IMPACT OF CONCERN CONTINUES TO
BE FRIDAY AND SATURDAY AS THE NEXT POTENT UPPER LEVEL STORM SYSTEM
APPROACHES. WINDY CONDITIONS ARE EXPECTED FRIDAY AND SATURDAY AND
RELATIVE HUMIDITIES WILL BE LOW...PRESENTING A POTENTIAL FIRE
WEATHER THREAT. THE BEST CHANCE FOR RAIN ON SATURDAY WHEN THE
UPPER LEVEL TROUGH ARRIVES STILL LOOKS TO BE EAST OF INTERSTATE
35 AND WILL INCLUDE ISOLATED THUNDER BASED ON MODEL SOUNDINGS.
OTHERWISE...ABOVE NORMAL TEMPERATURES WILL CONTINUE UNTIL EARLY
NEXT WEEK WHEN A COLD FRONT ARRIVES AND HELPS TO COOL TEMPS BACK
TO NEAR NORMAL VALUES.

82/JLD

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  44  68  43  71  51 /  40   5   0   5  20
WACO, TX              45  71  43  72  54 /  40   5   0   5  20
PARIS, TX             47  62  40  68  51 /  80  10   0   5  20
DENTON, TX            42  67  43  70  49 /  40   5   0   5  20
MCKINNEY, TX          44  66  42  69  50 /  50   5   0   5  20
DALLAS, TX            48  68  43  70  53 /  40   5   0   5  20
TERRELL, TX           48  67  44  71  53 /  50   5   0   5  20
CORSICANA, TX         47  70  44  73  54 /  40   5   0   5  20
TEMPLE, TX            47  73  44  73  55 /  30   5   0   5  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

05/82
Hazardous weather outlook, Jan 20, 4:05 PM CST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
405 PM CST WED JAN 20 2010

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-211200-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
405 PM CST WED JAN 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS CONTAINING LARGE
HAIL AND DAMAGING WINDS THROUGH MIDNIGHT ALONG AND
EAST OF A BOWIE...GRANBURY...WACO...HEARNE LINE.

A SURFACE LOW WILL TRACK EAST NEAR THE IMMEDIATE RED RIVER VALLEY
THROUGH THE EVENING HOURS. BACKED LOW LEVEL WINDS MAY ALLOW FOR A
BRIEF TORNADO THREAT LATER THIS EVENING ACROSS NORTHEAST PARTS OF
NORTH TEXAS. THE SEVERE WEATHER THREAT SHOULD WANE AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AN ELEVATED GRASS FIRE DANGER CAN BE EXPECTED WEST OF I-35 BOTH
FRIDAY AND SATURDAY AFTERNOONS...AS GUSTY SOUTH AND WEST WINDS 15
TO 20 MPH COMBINE WITH LOW AFTERNOON HUMIDITY VALUES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY BY THIS EVENING...ESPECIALLY ACROSS
THE EASTERN HALF OF NORTH TEXAS.

In the hours before

Special weather statement, Jan 20, 3:45 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
345 PM CST WED JAN 20 2010

TXZ117-202215-
PARKER TX-
345 PM CST WED JAN 20 2010

...SIGNIFICANT WEATHER ADVISORY FOR...
  PARKER COUNTY

AT 345 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 3 MILES SOUTHWEST OF
WEATHERFORD...MOVING NORTHEAST AT 45 MPH.

CITIES IN THE PATH OF THESE STORMS INCLUDE ANNETTA...BRIAR...HUDSON
OAKS...RENO...SPRINGTOWN...WEATHERFORD AND WILLOW PARK.

HALF INCH HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THESE
STORMS.

IF THESE STORMS INTENSIFY...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3300 9766 3300 9754 3277 9754 3260 9774
      3276 9797
TIME...MOT...LOC 2145Z 229DEG 38KT 3274 9780
Special weather statement, Jan 20, 4:00 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
400 PM CST WED JAN 20 2010

TXZ121-202230-
KAUFMAN TX-
400 PM CST WED JAN 20 2010

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN KAUFMAN COUNTY

AT 358 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF KAUFMAN...MOVING
NORTHEAST AT 35 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE COTTONWOOD...GRAYS
PRAIRIE...KAUFMAN AND KEMP.

PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CST WEDNESDAY EVENING
FOR NORTHEASTERN TEXAS.

LAT...LON 3236 9624 3236 9644 3241 9644 3247 9650
      3251 9651 3263 9633 3250 9612
TIME...MOT...LOC 2158Z 216DEG 32KT 3233 9643
Special weather statement, Jan 20, 4:16 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
416 PM CST WED JAN 20 2010

TXZ119>121-202245-
DALLAS TX-ROCKWALL TX-KAUFMAN TX-
416 PM CST WED JAN 20 2010

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN DALLAS COUNTY
  NORTHWESTERN KAUFMAN COUNTY
  SOUTHWESTERN ROCKWALL COUNTY

AT 416 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM OVER HUTCHINS...MOVING NORTHEAST AT 30 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE BALCH SPRINGS...FORNEY...
HEATH...HUTCHINS...LANCASTER...MESQUITE...ROCKWALL...ROWLETT...
SEAGOVILLE...SUNNYVALE AND WILMER.

HALF INCH HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CST WEDNESDAY EVENING
FOR NORTHEASTERN TEXAS.

LAT...LON 3298 9650 3281 9628 3256 9663 3256 9681
TIME...MOT...LOC 2216Z 223DEG 24KT 3263 9669
Special weather statement, Jan 20, 4:32 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
432 PM CST WED JAN 20 2010

TXZ121-122-202300-
VAN ZANDT TX-KAUFMAN TX-
432 PM CST WED JAN 20 2010

...SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN KAUFMAN COUNTY
  NORTHWESTERN VAN ZANDT COUNTY

AT 430 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF KAUFMAN...MOVING NORTHEAST
AT 20 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE EDGEWOOD...GRAYS PRAIRIE...
KAUFMAN...KEMP AND WILLS POINT.

NICKEL-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

A SEVERE THUNDERSTORM WARNING FOR QUARTER SIZE HAIL REMAINS IN
EFFECT UNTIL 530 PM FOR NORTHWESTERN KAUFMAN COUNTY NEAR FORNEY.

IF THIS STORM 9 MILES SOUTHEAST OF KAUFMAN INTENSIFIES...A SEVERE
WEATHER WARNING MAY BE NEEDED FOR SOUTHERN AND EASTERN PARTS OF
KAUFMAN COUNTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CST WEDNESDAY EVENING
FOR NORTHEASTERN TEXAS.

LAT...LON 3236 9614 3236 9620 3244 9639 3285 9617
      3279 9587 3278 9586 3277 9582
TIME...MOT...LOC 2230Z 226DEG 19KT 3247 9624
Special weather statement, Jan 20, 4:33 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
433 PM CST WED JAN 20 2010

TXZ122-135-202300-
VAN ZANDT TX-HENDERSON TX-
433 PM CST WED JAN 20 2010

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL HENDERSON COUNTY
  SOUTHEASTERN VAN ZANDT COUNTY

AT 433 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF ATHENS...MOVING NORTHEAST AT
25 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE EDOM AND VAN.

PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CST WEDNESDAY EVENING
FOR NORTHEASTERN TEXAS.

LAT...LON 3221 9580 3235 9594 3256 9567 3241 9550
      3240 9549
TIME...MOT...LOC 2233Z 231DEG 22KT 3229 9581
Special weather statement, Jan 20, 4:43 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
443 PM CST WED JAN 20 2010

TXZ103-118-202315-
DENTON TX-TARRANT TX-
443 PM CST WED JAN 20 2010

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL DENTON COUNTY
  NORTH CENTRAL TARRANT COUNTY

AT 443 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES WEST OF KELLER...MOVING NORTHEAST AT 25
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE ARGYLE...BARTONVILLE...
COPPER CANYON...CORRAL CITY...DOUBLE OAK...FLOWER MOUND...HASLET...
HIGHLAND VILLAGE...KELLER...NORTHLAKE...ROANOKE...SOUTHLAKE...TROPHY
CLUB AND WATAUGA.

HALF INCH HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CST WEDNESDAY EVENING
FOR NORTHEASTERN TEXAS.

LAT...LON 3320 9715 3306 9697 3285 9726 3290 9741
TIME...MOT...LOC 2243Z 222DEG 21KT 3293 9729

The radar

The Dallas/Ft Worth radar (KFWS), 80 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

9 hail, 5 tornado, 5 thunderstorm wind. Local standard time, as filed.

Hail, Kaufman

When
January 20, 4:45 PM CST
Where
Kaufman County, Forney
Measured
1.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
32.750, -96.470

Golfball size hail fell in the city of Forney.

Hail, Hunt

When
January 20, 4:59 PM CST
Where
Hunt County, 0.75 mi NNW of Quinlan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.910, -96.134

Quarter size hail fell in the city of Quinlan.

Hail, Van Zandt

When
January 20, 5:00 PM CST
Where
Van Zandt County, 2.65 mi ENE of Scott
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
32.618, -95.980

Half-dollar size hail fell along Interstate 20 at exit 519 west of the city of Canton.

Hail, Van Zandt

When
January 20, 5:08 PM CST to 5:10 PM CST
Where
Van Zandt County, 2.38 mi NNW of Myrtle Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.630, -95.950

Penny to quarter size hail fell along Highway 64 west of Myrtle Springs.

Tornado, Van Zandt

When
January 20, 5:19 PM CST to 5:45 PM CST
Where
Van Zandt County, 0.64 mi SSW of Canton Van Zandt Arp to 2.24 mi SW of Silver Lake
Rating
EF2
Path length
15.17 mi
Path width
100 yd
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
32.571, -95.873

A NWS survey team found evidence of a long track tornado in Van Zandt County. The tornado touched down near CR 859 north of Highway 64 on the northwest side of Canton and traveled approximately 15 miles in a northeast direction. Numerous structures were damaged along the track of the tornado which ended near the Silver Lake community in the extreme Northeast corner of the county. Along the damage path, a single family home lost its entire roof and part of its exterior walls. A number of large trees were uprooted and several sheds and outbuildings suffered extensive damage. A small church was destroyed in the community of Starr. A total of 150 homes suffered damage, but only one injury was reported. Based on the damage, the tornado was rated an EF-2 with peak winds in the 110 to 120 mph range.

Thunderstorm Wind, Hunt

When
January 20, 5:40 PM CST
Where
Hunt County, 3 mi S of Lone Oak
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
32.957, -95.930

One power pole was knocked down south of the town of Lone Oak.

Hail, Van Zandt

When
January 20, 5:43 PM CST
Where
Van Zandt County, 0.66 mi ENE of Grand Saline
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.675, -95.710

Quarter size hail fell in the city of Grand Saline.

Hail, Henderson

When
January 20, 5:50 PM CST
Where
Henderson County, Cross Rds
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.050, -95.970

Quarter size hail fell in the town of Crossroads.

Hail, Hopkins

When
January 20, 6:05 PM CST
Where
Hopkins County, 2.16 mi NNW of Greenview
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.058, -95.737

Quarter size hail fell on County Road 1116 five miles southwest of Sulphur Springs.

Thunderstorm Wind, Anderson

When
January 20, 6:05 PM CST
Where
Anderson County, 1.7 mi NNE of Bradford
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Reported by
Newspaper
Coordinates
32.002, -95.757

A large tree fell on top of a residence and three tractors and three pickups parked outside also were damaged. Another residence suffered damage to its tin roof and lost siding off the side of the house.

Hail, Lamar

When
January 20, 6:15 PM CST
Where
Lamar County, Tigertown
Measured
1.75 in hail
Property damage
$5,000
Reported by
Newspaper
Coordinates
33.720, -95.800

Quarter to golfball size hail fell in the town of Tigertown.

Tornado, Henderson

When
January 20, 6:20 PM CST to 6:22 PM CST
Where
Henderson County, 3.85 mi S of Larue to 3.26 mi S of Larue
Rating
EF2
Path length
0.9 mi
Path width
200 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
32.065, -95.690

A NWS Storm Survey concluded a tornado touched down about 3 miles south of the town of Larue and tracked northeast for about a mile. A total of seven homes were damaged, and the exterior walls collapsed on some structures. The Larue Church of Christ suffered extensive damage. This tornado was rated an EF-2 with estimated maximum winds around 130 mph.

Tornado, Hopkins

When
January 20, 6:22 PM CST to 6:29 PM CST
Where
Hopkins County, 1.63 mi NNE of Greenview to 1.38 mi ENE of Shirley
Rating
EF0
Path length
5.42 mi
Path width
50 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
33.053, -95.714

A NWS Storm Survey found evidence of a tornado touchdown approximately 4 miles southwest of Sulphur Springs and tracked approximately 5.5 miles to the northeast. One mobile home was destroyed resulting in two injuries. A pre-fabricated metal building on Highway 19 south of County Road 174 suffered considerable damage. The damage was consistent with the upper end of the EF-0 rating with wind speeds estimated near 80 mph.

Tornado, Henderson

When
January 20, 6:23 PM CST to 6:28 PM CST
Where
Henderson County, 1.8 mi WNW of Paynor to 1.81 mi N of Poynor
Rating
EF1
Path length
3 mi
Path width
100 yd
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
32.087, -95.630

A NWS Storm Survey concluded that an EF-1 tornado with maximum estimated wind speeds of 90 to 100 mph touched down near Poyner and tracked 3 miles to the northeast toward Coffee City. A mobile home was dislodged and a wood framed home had significant damage. Tree damage was also noted along a three mile path with an average width of 100 yards.

Thunderstorm Wind, Hopkins

When
January 20, 6:30 PM CST
Where
Hopkins County, 2.29 mi NE of Sulphur Spgs Muni Ar
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.173, -95.592

Power poles and large trees were damaged at the intersection of Highway 19 and Highway 154 on the north side of Sulphur Springs.

Thunderstorm Wind, Hopkins

When
January 20, 6:32 PM CST
Where
Hopkins County, 1.5 mi SSE of Sulphur Spgs
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.109, -95.594

A roof was caved in, a truck was overturned, and debris was noted on Irwin Rd between Drexel Drive and Hines Drive in Sulphur Springs.

Tornado, Hopkins

When
January 20, 6:35 PM CST to 6:40 PM CST
Where
Hopkins County, 2.32 mi E of Sulphur Spgs to 3.21 mi ENE of Sulphur Spgs
Rating
EF0
Path length
1.35 mi
Path width
50 yd
Property damage
$750,000
Reported by
NWS Storm Survey
Coordinates
33.132, -95.560

A NWS storm survey found evidence of a tornado in a sub-division 2 miles east of Sulphur Springs. Around 50 homes suffered some degree of roof damage, two of which sustained more severe damage after being impaled by large tree branches. This damage was consistent with the rating of an EF-0 with wind speeds around 80 to 85 mph.

Thunderstorm Wind, Hopkins

When
January 20, 6:41 PM CST
Where
Hopkins County, 1.64 mi NW of Brinker
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
33.147, -95.500

Two tractor trailers were overturned on Interstate 30 at mile marker 131.

Hail, Lamar

When
January 20, 7:15 PM CST
Where
Lamar County, 1.8 mi NW of Deport
Measured
1 in hail
Reported by
Post Office
Coordinates
33.540, -95.340

Quarter size hail was reported in the town of Deport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyThe tornado archive for Texas, 2010Warnings in Texas, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 209815, 209816, 209817, 209819, 209830, 210594, 209820, 209821, 209823, 210583, 209822, 210499, 209832, 210502, 210487, 210489, 209833, 210486, 209824.